Skip to main content
main-content

12-04-2012 | Cardiology | Article

Effect of HRT on adverse events after heart attack ‘unclear’

Abstract

Free abstract

MedWire News: It is unclear whether continuation of hormone replacement therapy (HRT) after myocardial infarction (MI) has an effect on future adverse cardiovascular events, researchers say in the BMJ.

Although American guidelines recommend that HRT should not be used for the primary or secondary prevention of coronary artery disease, around 80% of women who are using HRT at the time of MI in Denmark continue to do so after they have been discharged.

Ditte-Marie Bretler (Copenhagen University Hospital, Denmark) and colleagues' analysis included 3322 women aged 40 years or over who were still alive 30 days after MI and were prescribed HRT at the time of MI, between 1997 and 2008.

The findings revealed that 282 (8.5%) women experienced reinfarction, 218 (6.6%) died from cardiovascular causes, and 357 (10.7%) died from any cause during the 1-year follow-up period.

Women who discontinued HRT within the first year after experiencing MI did not have a significantly different risk for reinfarction, cardiovascular mortality, or all-cause mortality to women who continued use, at hazard ratios of 0.90, 1.21, and 1.22, respectively.

However, discontinuation of vaginal estrogen was associated with a significant 46% lower risk for reinfarction in the first year after MI, the authors note.

"We found no certain increased or a decreased risk of reinfarction or death with continuing HRT after an MI. The 95% confidence limits rule out neither a modest benefit nor a worrisome increase in risk," the authors say.

However, "these figures are valuable when a possible cardiovascular risk needs to be balanced with menopausal symptoms for the individual patient," they conclude.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Piriya Mahendra

Related topics